Maine, 2014

Heavy Snow in Maine, February 5, 2014

February 5, 2014 · NWS GYX · 17 events in 16 counties and zones

An area of low pressure over the Ohio Valley and a secondary low developing off the mid-Atlantic coast on the morning of the 5th brought heavy snow to much of western and midcoast Maine as it tracked rapidly northeastward during the day. Snowfall amounts ranged from 6 to 10 inches across much of the area.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure over the Ohio Valley and a secondary low developing off the mid-Atlantic coast on the morning of the 5th brought heavy snow to much of western and midcoast Maine as it tracked rapidly northeastward during the day. Snowfall amounts ranged from 6 to 10 inches across much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 5, 3:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 5, 3:40 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
340 AM EST WED FEB 5 2014

.SYNOPSIS...
INTENSIFYING LOW PRESSURE TRACKS OFFSHORE TODAY...AND WILL BE
RESPONSIBLE FOR THE SIGNIFICANT SNOW ACCUMULATIONS. THE LOW TRACKS
SOUTH OF NOVA SCOTIA AND NEWFOUNDLAND TONIGHT...AND THE SNOW WINDS
DOWN THIS EVENING. HIGH PRESSURE BUILDS ACROSS THE REGION THURSDAY
THROUGH SATURDAY. LOW PRESSURE TRACKS SOUTH OF THE REGION SUNDAY
INTO MONDAY...AND MAY BRING ANOTHER ROUND OF SNOW.

&&

.NEAR TERM /TODAY/...
SNOW HAS BEEN SLOW TO MATERIALIZE ACROSS THE AREA... BUT IT IS
FINALLY STARTING TO DEVELOP AND MOVE EAST ACROSS NEW YORK AND
SOUTHERN NEW ENGLAND. EXPECT SNOW TO BEGIN IN SOUTHWEST PARTS OF
THE AREA BY 5-6 AM OR SO WITH SNOW SPREADING EASTWARD TO PORTLAND
BY 7-8 AM. ONCE SNOW BEGINS IT WILL BECOME HEAVY FAIRLY QUICKLY...
WITH SNOWFALL RATES OF 1 INCH PER HOUR OR MORE LASTING THROUGH THE
MORNING. THE HEAVIER SNOW WILL MOVE EAST THIS AFTERNOON WITH LIGHT
SNOW CONTINUING THROUGH THE EVENING. STORM TOTAL SNOW AMOUNTS ARE
EXPECTED TO RANGE FROM 6 TO 12 INCHES ACROSS THE WINTER STORM
WARNING AREA... WITH THE HEAVIEST AMOUNTS ACROSS SOUTHERN AND
CENTRAL NEW HAMPSHIRE AS WELL AS SOUTHWEST MAINE. LESSER AMOUNTS
ARE EXPECTED FURTHER NORTH.

ALTHOUGH SOME BANDING MAY CAUSE LOCALLY ENHANCED SNOWFALL RATES...
THE LIFT FROM THIS SYSTEM IS SPREAD ACROSS A WIDE AREA
ENCOMPASSING THE ENTIRE FORECAST AREA. AS A RESULT SIGNIFICANT
SNOWFALL WILL BE MORE WIDESPREAD... THOUGH THE HEAVIEST AMOUNTS
WILL BE FURTHER SOUTH CLOSER TO THE SURFACE LOW AND 850 MB
LIFTING. SNOW RATIOS WILL VARY FROM 12-1 TO 20-1 ACROSS THE AREA.

&&

.SHORT TERM /TONIGHT AND THURSDAY/...
SNOW COMES TO AN END TONIGHT AS LOW PRESSURE MOVES EAST. SNOW MAY
LAST A BIT LONGER THAN INITIALLY EXPECTED AND THE WARNING/ADVISORY
MAY NEED TO BE EXTENDED FOR SOME AREAS. HAVE OPTED NOT TO DO THIS
YET AND WAIT FOR RADAR TRENDS TODAY BEFORE MAKING THIS CALL.
TEMPERATURES FALL INTO THE SINGLE DIGITS AND TEENS TONIGHT.

HIGH PRESSURE BUILDING IN FROM THE WEST ON THURSDAY WILL PROVIDE A
MOSTLY SUNNY SKY AND DRY CONDITIONS. TEMPERATURES WILL BE A BIT
BELOW NORMAL WITH HIGHS IN THE MID 20S BY THE COAST AND UPPER
TEENS IN THE MOUNTAINS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
500MB PATTERN TENDS TO HOLD ONTO THE +PNA CONFIGURATION...
ALTHOUGH IT BECOMES LESS AMPLIFIED... AS REX BLOCKING OVER THE
NORTHERN PACIFIC STARTS TO BREAK DOWN. ALL IN ALL... THIS WILL
LEAD TO A TYPICAL WINTER PATTERN OVER NEW ENGLAND WITH NEARLY
ZONAL FLOW... AND TEMPERATURES ON THE COLD SIDE OF NORMAL.

ONLY ISSUE WILL BE IN THE SUNDAY TO MONDAY TIME FRAME... AS 500
TROUGH DIGS OUT OF THE CANADIAN PRAIRIE AND SWEEPS ACROSS THE
NORTHERN TIER OF THE UNITED STATES. 00Z GFS AND EURO CONTINUE TO
TREND TO A MORE PROGRESSIVE SYSTEM... AS SOUTHERN AND NORTHERN
STREAM WAVES DO NOT PHASE. HAVE HELD ONTO THE CHANCE POPS IN THIS
PERIOD AS MODELS SUGGESTING INVERTED TROUGHING COULD DEVELOP
BETWEEN FIRST WAVE AND MAIN 500MB TROUGH SUNDAY NIGHT INTO MONDAY.
COLDER HIGH PRESSURE BUILDS IN BEHIND THIS SYSTEM FOR MID-WEEK.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...SNOW BECOMES HEAVY AT TIMES IN SOUTHERN AREAS TODAY.
VISIBILITY WILL LIKELY FALL TO 1/4 MILE AT TIMES DURING THE
MORNING AT PORTLAND AND PORTSMOUTH AND POTENTIALLY AT CONCORD...
AUGUSTA... AND ROCKLAND AS WELL. EXPECT CONDITIONS TO IMPROVE
LATER THIS AFTERNOON AND INTO THE EVENING. VFR CONDITIONS EXPECTED
THURSDAY.

LONG TERM...VFR FRIDAY AND SATURDAY. SOME FLIGHT RESTRICTIONS
POSSIBLE IN SNOW LATE SUNDAY INTO EARLY MONDAY.

&&

.MARINE...
SHORT TERM...NORTHEAST FLOW TO THE NORTH OF THE SURFACE LOW WILL
GUST TO 25 OR 30 KT TODAY. EXPECT WINDS TO SUBSIDE BY THURSDAY AS
LOW PRESSURE MOVES EAST AND HIGH PRESSURE BUILDS IN TO THE WEST.

LONG TERM...SEAS/WINDS REMAIN BELOW ADVISORY LEVELS FRIDAY INTO
SUNDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MEZ018-
     023.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 9 PM EST THIS
     EVENING FOR MEZ012>014-019>022-024>028.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     MEZ007>009.
NH...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
     NHZ002>010-013-014.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NHZ001.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 7 AM EST THURSDAY FOR
     ANZ150>154.

&&

SYNOPSIS...CEMPA
NEAR TERM...KIMBLE
SHORT TERM...KIMBLE
LONG TERM...CEMPA
AVIATION...CEMPA/KIMBLE
MARINE...CEMPA/KIMBLE
Hazardous weather outlook, Feb 5, 3:28 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
328 AM EST WED FEB 5 2014

MEZ018-023-NHZ002>010-013-014-061100-
INTERIOR YORK-COASTAL YORK-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
328 AM EST WED FEB 5 2014

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ012>014-019>022-024>028-061100-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
328 AM EST WED FEB 5 2014

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 9 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-NHZ001-061100-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
328 AM EST WED FEB 5 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-061100-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
328 AM EST WED FEB 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal York

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Androscoggin

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
February 5, 5:00 AM EST to 9:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503796, 503797, 503798, 503799, 503801, 503802, 503803, 503804, 503805, 503806, 503807, 503808, 503809, 503810, 503811, 503812, 503813.